Minnesota, 2021

Drought in Minnesota, July 6 to 31, 2021

July 6 to 31, 2021 · NWS DLH · 5 events in 5 counties and zones

A prolonged dry spell across northeastern Minnesota continued into July with rainfall deficits of 3 to 9 inches observed for the year through the middle of the month. Drought conditions spread across the entirety of northeastern Minnesota through the month with little relief expected as a warm dry pattern looks to remain in place into August.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A prolonged dry spell across northeastern Minnesota continued into July with rainfall deficits of 3 to 9 inches observed for the year through the middle of the month. Drought conditions spread across the entirety of northeastern Minnesota through the month with little relief expected as a warm dry pattern looks to remain in place into August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 6, 5:53 AM CST, 7 minutes earlier.

Area forecast discussion, Jul 6, 5:53 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
653 AM CDT Tue Jul 6 2021

.DISCUSSION...(Today through Monday)
Issued at 521 AM CDT Tue Jul 6 2021

Summary...We will have some much needed rainfall today for much
of the area, along with cooler temperatures as an inverted trough
and shortwave moves across the area. The rain comes to an end for
Wednesday as ridging builds into the area. There is another chance
for rain on Thursday through Friday, followed by some ridging for
next weekend and early next week.

Our chance of rain for today is currently over the eastern ND and
SD border area, with some thunderstorms extending into MN as of
issuance time. This convection is being driven by an MCV in the
upper level flow, some decent mid level moisture transport feeding
into a band of frontogenesis. This whole wave will slowly move
east across mainly the southern half of the forecast area during
the day today and tonight, before moving out on Wednesday morning.
While the MCV itself is likely to scoot out of here by this
evening, there are enough other mid level features to keep the
rain going over central MN east into WI overnight and Wednesday
AM. This may all move through a little faster than the models are
depicting, so Wednesday may be even drier than we currently have
depicted. As for temperatures, we have likely already had our
maximum temperature for the day. Temperatures have been slowly
falling in a fairly typical if slow diurnal trend overnight
despite the increasing cloud cover and WAA going on, and then
between the northeast flow at the surface, cloud cover and
rainfall moving in, temperatures are likely to stall or continue
to fall for much of the daytime today before falling once again
tonight. The latest guidance has shifted this system a little
farther south than it was on previous runs, so the higher pops
have shifted south, and we are carrying lower QPF values. That
said, we are still looking at between a half inch and an inch for
areas south of Highway 2, with lower amounts farther north, with
little more than a sprinkle along the US/Canada border.

High pressure builds in for much of Wednesday and Wednesday night
with cooler temperatures lingering due to continued east to
northeast winds and colder temperatures aloft. Highs on Wednesday
for most locations will be in the mid 60s to low 70s.

The latter half of the work week remains in kind of an uncertain
muddle with an upper level trough moving across the northern
Rockies, with a secondary wave moving toward the area Thursday and
Thursday night, followed by another secondary wave for Friday
even as the main upper trough moves into the High Plains. The
latest model runs have been shifting the track of these waves to
push the main precipitation band to the south/southwest of the
forecast area, and have been lowering pops through this time
range. However, a small shift could bring it back north again and
have not completely removed pops. For similar reasons we have some
smaller pops lingering through the weekend, with the main system
now south of the forecast area which would support removing pops
entirely, but have left them in for now in case of later shifts.
Through the latter half of the work week and into next weekend
temperatures will go through a gradual warming trend, rising from
the 70s on Thursday, back into the low to mid 80s by Saturday and
Sunday and continuing into early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 653 AM CDT Tue Jul 6 2021

Rain is spreading into the terminals as of issuance time, causing
the initial VFR conditions to begin deteriorating. Ceilings and
visibilities for most of the terminals to gradually lower to MVFR
in the 14z-17z time range, then to IFR a couple hours later in -shra,
then improve back to at least MVFR by 06z tonight, and then most
of the sites all the way to VFR in the 06z-12z time range.KINL
will be least affected, remaining VFR through the period.

&&

.MARINE...
Issued at 521 AM CDT Tue Jul 6 2021

Northeast winds have begun to develop on Lake Superior this
morning, and I expect them to increase through the morning hours
until they are gusting into the 20-25 knot range mainly in the the
eastern outer Apostles and Oak Point to Saxon Harbor zones for the
late morning through the afternoon and into the evening hours.
Waves should build into the 3 to 5 foot range in the more exposed
areas. For this, we have issued a Small Craft Advisory for today
and this evening. Winds and waves diminish for tonight, only to
increase once again for Wednesday. We may need another Small Craft
Advisory for parts of the lake for Wednesday as well. Winds remain
out of the northeast even on Thursday, but should not be strong
enough in any of the zones to need an advisory.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  64  48  64  45 /  90  20   0   0
INL  67  47  73  44 /  10   0   0   0
BRD  68  49  71  44 /  90  20   0   0
HYR  72  48  66  44 /  90  60  10   0
ASX  65  49  64  44 /  90  40  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement through this evening for WIZ001.

MN...Beach Hazards Statement through this evening for MNZ037.

LS...Small Craft Advisory until 11 PM CDT this evening for LSZ148-150.

&&

DISCUSSION...LE
AVIATION...LE
MARINE...LE
Hazardous weather outlook, Jul 6, 2:57 AM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
357 AM CDT Tue Jul 6 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-070900-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
357 AM CDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Rain, potentially heavy at times, is expected throughout the day
on Tuesday. Minor flooding may occur in locations along and south
of U.S. 2. In addition to the heavy rain, embedded thunderstorms
will be possible across the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another chance for thunderstorms arrives later this week and will
continue into the weekend.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-070900-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
357 AM CDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

A prolonged period of northeast winds begin Tuesday morning with
gusty conditions possible during the afternoon Tuesday. This may
lead to hazardous wave conditions for small craft around the
Apostle Islands to Saxon Harbor.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northeast winds will continue through Friday. This may lead
to hazardous wave conditions for small craft from Two Harbors
eastward to Saxon Harbor beginning Wednesday morning. Another
chance for thunderstorms arrives later this week and will continue
into the weekend.

KSE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Koochiching

When
July 6, 6:00 AM CST to July 31, 11:59 PM CST
Where
Koochiching forecast zone
Reported by
Drought Monitor
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Rainfall deficits of 3 to 9 inches were observed across Koochiching County by the middle of July. Areas of D2 Severe Drought entered the northwestern corner of the county on July 6 and spread across the entirety the county on July 23. The northwestern half of the county was placed in D3 Extreme Drought with the July 20 update as the warm and dry pattern persisted.

Drought, Northern Itasca

When
July 6, 6:00 AM CST to July 31, 11:59 PM CST
Where
Northern Itasca forecast zone
Reported by
Drought Monitor
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Rainfall deficits of 3 to 9 inches were observed across Itasca County by the middle of July. Areas of D2 Severe Drought entered the far western reaches of the county on July 6 and spread across the entire county by July 20. The northwestern corner of the county was placed in D3 Extreme Drought with the July 20 update as the warm and dry pattern persisted.

Drought, Northern Cass

When
July 6, 6:00 AM CST to July 31, 11:59 PM CST
Where
Northern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Rainfall deficits of 3 to 9 inches were observed across northern Cass County by the middle of July. Areas of D2 Severe Drought entered the western half of the northern part of the county on July 6 and spread across the entire county by July 20. The far northwestern corner of the county was placed in D3 Extreme Drought with the July 20 update as the warm and dry pattern persisted.

Drought, Southern Cass

When
July 6, 6:00 AM CST to July 31, 11:59 PM CST
Where
Southern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Rainfall deficits of 6 to 9 inches were observed across southern Cass County by the middle of July. The southern part of the county was placed into D2 Severe Drought on July 6 with the southwestern part of the county being placed in D3 Extreme Drought with the July 20 update as the warm and dry pattern persisted.

Drought, Crow Wing

When
July 6, 6:00 AM CST to July 31, 11:59 PM CST
Where
Crow Wing forecast zone
Reported by
Drought Monitor
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Rainfall deficits of 6 to 9 inches were observed across Crow Wing County by the middle of July. Areas of D2 Severe Drought entered the western third of the county on July 6 and spread across the entire county by July 20. The far southwestern corner of the county was placed in D3 Extreme Drought with the July 20 update as the warm and dry pattern persisted. Minor improvement was seen at the end of the month thanks to some rainfall and the D3 area in the southwestern corner of the county was removed.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962005, 962006, 962009, 962010, 962012.